Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 69, NWS Lincoln, IL

May 26, 2004Clay County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 26, 2004, 5:48 PM CDT for Clay County, Illinois. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2004, 5:48 PM CDT (22:48 UTC)
Expired
May 26, 2004, 6:45 PM CDT
In force
57 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Clay County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 5:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1078 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

216 
WUUS53 KILX 262248
SVRILX
ILC025-262345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
547 PM CDT WED MAY 26 2004

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN SOUTH CENTRAL ILLINOIS

* UNTIL 645 PM CDT

* AT 547 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF OSKALOOSA...OR ABOUT 8
  MILES EAST OF SALEM...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FLORA
  LOUISVILLE
  SAILOR SPRINGS
  CLAY CITY

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3882 8871 3864 8870 3862 8828 3878 8831

$$

GOETSCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 9:33 PM CDT, 20 hours 15 minutes earlier.

Area forecast discussion, May 25, 9:33 PM CDT, 20 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
933 PM CDT WED MAY 25 2004

.DISCUSSION...LATEST SURFACE ANALYSIS HAD A FRONTAL BOUNDARY
EXTENDING ACROSS ILLINOIS FROM JUST SOUTH OF CHAMPAIGN/URBANA TO
NEAR SAINT LOUIS MISSOURI...AND ON INTO THE SOUTHERN PLAINS. A WAVE
WAS NOTED ALONG THE FRONT NEAR SAINT LOUIS AND THIS WILL HELP PULL
THE FRONT SOUTH OF FORECAST AREA OVER THE NEXT FEW HOURS. THE
DEPARTURE OF THE FRONT WILL END THE PRECIPITATION OVER SOUTHERN
SECTIONS OF THE FORECAST AREA. THIS IS PRETTY WELL COVERED BY
CURRENT FORECAST...SO ONLY MINOR TWEAKS WILL BE NEEDED THIS EVENING.
&&

.PREV DISCUSSION...FORECAST CHALLENGES AHEAD INCLUDE CONVECTION
COVERAGE ACRS FCST AREA THIS EVENING AND CHANCES FOR PRECIP AGAIN
WITH WARM FRONT LT TOMORROW NIGHT AND SATURDAY MORNING. ACTIVE
PATTERN TO HOLD ACRS THE MIDWEST AS MODELS SUGGEST UPPER TROF TO
DEEPEN ACRS THE GREAT LAKES EARLY NEXT WEEK BRINGING CHANCES OF
PRECIP JUST ABOUT EVERY OTHER DAY. NOT A GREAT DEAL TO ARGUE ABOUT
WITH THE MODELS AT LEAST INTO EARLY SUNDAY. WL TEND TO SIDE MORE
WITH THE ETA MODEL WITH FRONTAL AND QPF PLACEMENT.

SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...
18Z SFC ANALYSIS INDICATING COLD FRONT TRACKING STEADILY SE ACRS
NW IL. SFC WAVE ON FRONT LOCATED NEAR MKC WITH SECONDARY PSEUDO-WARM
FRONT ACRS NRN MO WITH MID TO UPPER 70 DEW POINTS ALONG AND SOUTH
OF BNDRY. 18Z ILX SOUNDING INDICATING UNIDIRECTIONAL SHEAR
SUGGESTING MORE OF LINEAR CONVECTIVE MODE THIS EVENING BUT SVL
MESOSCALE BOUNDARIES SEEN ON VISIBLE...NOT COUNTING THE SYNOPTIC
SCALE COLD FRONT COULD SPIN UP A TORNADO. PWATS SOME 150-175% OF
CLIMATOLOGICAL NORMS SO PLENTY OF JUICE AVAILABLE FOR SOME EXCESSIVE
RAINFALL WITH THE STRONGER STORMS. WILL KEEP THE CURRENT FLOOD WATCH
GOING ACRS THE SE UNTIL MIDNIGHT CDT ROUGHLY ALONG AND SOUTH OF A
TAYLORVILLE TO MARSHALL LINE WHERE HEAVY RAINS FELL ACRS THIS AREA
YESTERDAY. STORMS TO EXIT THE FAR SOUTHEAST FRIDAY MORNING WITH HIGH
PRESSURE SETTLING IN FROM THE NORTH. ETA A BIT FASTER AND MORE
AGGRESSIVE IN SHOWING WARM ADVECTION PRECIP BREAKING OUT ALONG AND
NORTH OF THE WARM FRONT LATE FRIDAY NIGHT AND SATURDAY MORNING. GFS
KEEPING STRONGEST THETA-E ADVECTION OUT TO OUR WEST AND NORTH SO FOR
NOW WL JUST HAVE LOW POPS MENTIONED ACRS THE FAR NORTHERN COUNTIES
SATURDAY MORNING. POSITION OF LOW LVL JET AND 850 MB THETA-E
ADVECTION SUGGESTS PRECIP CHANCES LOOK REASONABLE SATURDAY NIGHT.

LONG TERM...SUNDAY THROUGH THURSDAY...
STRONG UPPER TROF TO PUSH ACRS THE LOWER LAKES SUNDAY AFTN AND
EVENING SETTING THE STAGE FOR MORE ACTIVE STORMS OVER THE MIDWEST.
BASED ON CURRENT TIMING IN MODELS...IT APPEARS FROPA WILL OCCUR
DURING THE EVENING HOURS ACRS THE NW AND BY MIDNIGHT OVER THE
FAR SE COUNTIES. UPPER LOW THAN FORECAST TO SLOWLY MIGRATE SE ACRS
THE GREAT LAKES WITH SVL SHORTWAVES EMBEDDED IN THE BROAD CYCLONIC
FLOW KEEPING PRECIP CHANCES GOING INTO THE MIDDLE PORTION OF NEXT
WEEK ALONG WITH SLIGHTLY BELOW NORMAL TEMPS.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH TONIGHT ROUGHLY ALONG AND SOUTH OF A TAYLORVILLE TO
MARSHALL LINE.

&&

BAK/SMITH
Hazardous weather outlook, May 26, 11:05 AM CDT, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1105 AM CDT WED MAY 26 2004

ILZ027>031-036>038-040>057-061>063-066>068-071>073-262300-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1105 AM CDT WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A CHANCE FOR SEVERE THUNDERSTORMS THIS MORNING THROUGH
TONIGHT MAINLY ALONG AND SOUTH OF INTERSTATE 70. THE PRIMARY THREAT
WILL BE LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL.
OTHERWISE...THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS ALL OF
CENTRAL AND SOUTHEAST ILLINOIS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS ON THURSDAY INTO THURSDAY
NIGHT ACROSS CENTRAL AND SOUTHEAST ILLINOIS. THE PRIMARY THREAT WILL
BE DAMAGING WINDS AND LARGE HAIL. HOWEVER...ISOLATED TORNADOES ARE
ALSO POSSIBLE. A COLD FRONT WILL PUSH THROUGH CENTRAL AND SOUTHEAST
ILLINOIS ON THURSDAY AND ALLOW THUNDERSTORMS TO DEVELOP.

THE RISK FOR THUNDERSTORMS WILL RETURN TO THE AREA SATURDAY NIGHT AND
LAST THROUGH MEMORIAL DAY. SOME OF THESE STORMS SUNDAY INTO MONDAY
COULD REACH STRONG TO SEVERE LIMITS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT MAINLY ALONG AND
SOUTH OF INTERSTATE 70.

13

In the hours before

Special weather statement, May 26, 1:15 PM CDT, 4 hours 33 minutes before
ILZ066>068-071>073-261845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
115 PM CDT WED MAY 26 2004

...SEVERE THUNDERSTORM WATCH 292 IS NO LONGER IN EFFECT FOR PORTIONS
OF SOUTHEAST ILLINOIS...

THE FOLLOWING COUNTIES ARE NO LONGER IN SEVERE THUNDERSTORM
WATCH 292...EFFINGHAM...JASPER...CRAWFORD...CLAY...RICHLAND...
LAWRENCE.

BARKER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 6:08 PM CDTSevere Thunderstorm WarningILXRichland67 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.